Tornadoes · United States · Indiana · 2011

EF1 tornado, China to Canaan, Indiana, April 19, 2011

From China to Canaan, this EF1 tornado ran 2.3 miles across Jefferson County on April 19, 2011, touching down at 12:40 AM EDT and reaching 125 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 19, 2011
Touchdown
12:40 AM EDT (04:40 UTC)
Lifted
12:42 AM EDT (04:42 UTC)
On the ground
2 minutes
Path length
2.3 miles (3.8 km)
Path width
125 yards (114 m)
Deaths
0
Injuries
0
County
Jefferson County
Touchdown point
38.796, -85.356
Lift-off point
38.811, -85.317
Record number
1104192240-01

What the Weather Service recorded

Over the space of about four hours from late on April 19 into the early morning hours of April 20, 2011, a squall line brought a historic number of tornadoes to southern Indiana and central Kentucky. Storm surveys over the subsequent few days uncovered 25 tornadoes -the most ever recorded here in one outbreak. On the 19th, low pressure had organized over southeast Kansas with a stationary front reaching east into the central Appalachians. Plentiful moisture streamed northward from the Gulf of Mexico ahead of the system. The Kansas low moved along the front and swung a cold front eastward. Instability, strong upper level winds, and significant changes in wind speed and direction with height helped cause a large squall line to develop ahead of the low and its cold front. The squall line caused severe weather from the eastern Great Lakes to the Red River Valley. Over two dozen tornadoes spun up along the line as it crossed southern Indiana and central Kentucky. Despite the numerous twisters and the fact that they struck during the overnight hours, there were no fatalities or injuries.

The tornado touched down near the intersection of Indiana Highway 62 and E400N, severely damaging several outbuildings. A 2x4 from one of the outbuildings was driven through the exterior wall and into the kitchen of a home 1/10 mile away. The skipping storm then raced northeast across hilly rural terrain. Dozens of large hardwood trees were snapped or uprooted at a Girl Scout Campground on Geyman Hill Road. After exiting the campground, the tornado then destroyed a large barn and damaged the roofs of nearby homes and other outbuildings, as well as uprooting more trees. It lifted shortly after crossing China-Manville Road.

An NWS storm survey confirmed an EF-1 tornado with winds up to 100 mph. This fast-moving tornado began along U.S. 421 one half mile south of the Jefferson-Ripley County line, then raced eastward, doing minor damage to a home, sucking the door out of a large garage and taking off much of the roof of a large tobacco barn. The most extensive damage was done near the end of the tornado's path where it destroyed a mobile home, took the roof off a cinder block outbuilding, and did extensive damage to the roofs of several large barns.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 01:10 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at Apr 19, 11:38 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 19, 11:38 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1138 PM EDT TUE APR 19 2011

...MESOSCALE UPDATE...

...WIDESPREAD DAMAGING WIND EVENT UNFOLDING ACROSS SOUTHERN INDIANA
AND WEST-CENTRAL KENTUCKY...

WELL DEVELOPED QUASI-LINEAR CONVECTIVE SYSTEM CONTINUES TO MATURE
AND SURGE EASTWARD ACROSS SOUTHERN INDIANA AND WEST-CENTRAL
KENTUCKY.  THE LINE IS NOW ENTERING OUR NORTHWEST PORTION OF THE
SERVICE AREA.  REPORTS COMING OUT OF OWENSBORO INDICATE THAT 75-80
MPH WINDS ARE OCCURING WITH THIS LINE.  MULTIPLE WARNINGS ARE IN
EFFECT TO THE WEST OF INTERSTATE 65.

MESOSCALE ANALYSIS CONTINUE TO SHOW A VERY UNSTABLE AND MOIST
ATMOSPHERE ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY.  OVERALL
ENVIRONMENT CONTINUES TO BE STRONGLY SUPPORTIVE OF WIDESPREAD
DAMAGING WINDS ALONG WITH MESOVORTICES WITHIN THE SQUALL LINE ITSELF.

BASED ON THE LATEST RADAR SCANS...THIS LINE WILL BE IMPACTING THE
LOUISVILLE METRO AREA BETWEEN WITHIN THE NEXT HOUR...MAINLY BETWEEN
MIDNIGHT AND 100 AM EDT.  WITH THIS LINE CONTINUING TO MAINTAIN ITS
STRENGTH...WIDESPREAD DAMAGING WINDS ARE EXPECTED TO IMPACT THE
LOUISVILLE METRO AREA AND SURROUNDING SUBURBS WITHIN THE NEXT 60
MINUTES.  WINDS OF 70 MPH OR MORE WILL LIKELY RESULT IN WIDESPREAD
TREES COMING DOWN ALONG WITH LARGE AREAS OF POWER OUTAGES.

.SHORT TERM (TONIGHT AND WEDNESDAY)...

...SEVERE WEATHER EPISODE LIKELY LATE THIS EVENING INTO THE
OVERNIGHT PERIOD. WIND DAMAGE...SOME OF IT POTENTIALLY
SIGNIFICANT...AND ISOLATED TORNADOES EXPECTED...

PARAMETERS STILL IN PLACE FOR A SEVERE WEATHER OUTBREAK OVER
S-CENTRAL IND AND CENTRAL KY TONIGHT. LOW CLOUDS TRAPPED UNDERNEATH
CAPPING INVERSION HAVE BEEN SLOW TO CLEAR THIS AFTERNOON...BUT ARE
STARTING TO ERODE. TEMPS NOW WARMING NICELY WITH READINGS NOW IN MID
70S TO MID 80S. WARM FRONT...RESPONSIBLE FOR TSTMS THIS MORNING OVER
PARTS OF SRN IND...HAS LIFTED JUST N OF AREA. AT THIS TIME...ANOTHER
AXIS OF ENHANCED CLOUDS WAS LOCATED OVER SRN IL INTO SW IND WHERE
SCT SHOWERS AND TSTMS COULD DEVELOP THIS AFTERNOON WITHIN AREA OF
SLOWLY ERODING CAPPING INVERSION ALOFT. 12Z NAM ACTUALLY RESOLVED
THIS FEATURE AND DEVELOPS SOME WARM-SECTOR CONVECTION LATE THIS
AFTERNOON AND EARLY EVENING. WILL CONTINUE TO INCLUDE A CHANCE OF
TSTMS OVER S-CENTRAL IND AND N-CENTRAL KY THROUGH EARLY EVENING TO
ACCOUNT FOR THIS FEATURE.

SPC HAS JUST ISSUED THE FIRST TORNADO WATCH FOR PARTS OF CENTRAL IL
TO SRN/SW MO...THE AREA WHERE THE SEVERE WEATHER OUTBREAK WILL
BEGIN. IN THIS AREA...INSTABILITY...INCREASING LOW-LEVEL SHEAR...AND
INCREASING FORCING ALONG THE COLD FRONT WILL ALLOW TSTMS TO EXPAND
RAPIDLY AS THE CAP IS BROKEN. CELLULAR-BASED CONVECTION (I.E.
SUPERCELLS) IS LIKELY IN THIS AREA. THIS AREA WILL CONGEAL INTO A
LINEAR MODE OF CONVECTION (I.E., SQUALL LINE) WITH BOWING SEGMENTS
INCREASING IN NUMBER WITH TIME AS THE LINE MOVES E INTO THE LOWER OH
VALLEY THIS EVENING. THE MODELS ARE USUALLY SLOW IN THE TIMING OF
THE LINE AS THE COLD POOL ASSOCIATED WITH RAIN WITH THE STORMS HELPS
TO ACCELERATE THE LINE FASTER THAN WOULD BE EXPECTED GIVEN AMBIENT
WIND FIELDS. AS A RESULT...EXPECT LINE TO REACH OUR FAR NW COUNTY
(DUBOIS) IN IND BY ABOUT 10 PM EDT...LOUISVILLE TO BOWLING GREEN
AXIS ABOUT 11 PM OR MIDNIGHT...FRANKFORT ABOUT 12-2 AM AND LEXINGTON
AROUND 2-3 AM EDT.

ALTHOUGH CONVECTION WILL FORM ALONG AND JUST E OF THE FRONT IN MO
THIS AFTERNOON...AFTER THE STORMS BECOME AN ORGANIZED LINE...THE
LINE WILL RACE AHEAD OF THE COLD FRONT. MODELS HINT THAT A SECONDARY
LINE OF AT LEAST SCT TSTMS COULD FORM ALONG THE ACTUAL FRONT A
COUPLE/FEW HOURS AFTER THE INITIAL LINE. HOWEVER...THE INITIAL LINE
WILL BE THE MAIN ONE TO BE CONCERNED ABOUT FOR SEVERE WEATHER...
DESPITE THE TIME OF DAY (I.E. LATE EVENING/OVERNIGHT).

AS FAR AS SEVERE POTENTIAL...TYPICALLY LINES OF STORMS DO NOT
PRODUCE WIND DAMAGE ALONG THEIR ENTIRE LENGTH...ALTHOUGH GUSTY WINDS
DO OCCUR ALONG MOST OF IT. THIS IS LIKELY TO BE THE CASE AGAIN
TONIGHT. NEVERTHELESS...ORGANIZED BOW ECHOES ARE LIKELY TO OCCUR
TONIGHT AND IN THIS CASE HAVE THE POTENTIAL TO PRODUCE SIGNIFICANT
WIND DAMAGE (70-80 MPH WINDS) ALONG WITH ISOLATED/WIDELY SCATTERED
TORNADOES. ANY TORNADOES WHICH FORM WILL LIKELY BE SHORT IN DURATION
BUT COULD FORM QUICKLY AND DO DAMAGE. SOME CELLS MAY ALSO PRODUCE
LARGE HAIL...BUT HAIL WILL BE A SECONDARY CONCERN TO THE WIND DAMAGE
AND TORNADO POTENTIAL. ALSO...RAINFALL RATES WILL BE HIGH...BUT
INTENSE RAINFALL WILL BE BRIEF SO NOT EXPECTING A WIDESPREAD FLOOD/
FLASH FLOOD EVENT AT THIS TIME...ALTHOUGH ISOLATED PROBLEMS MAY
OCCUR.

SINCE THE STORMS WILL BE OCCURRING LATE THIS EVENING INTO THE
OVERNIGHT PERIOD...A MORE ATYPICAL TIME OF OCCURRENCE FOR US...AND
SINCE PEOPLE MAY BE SLEEPING...PEOPLE ARE ENCOURAGED TO HAVE A
DEFINITE PLAN OF ACTION AND KNOW WHAT TO DO WHEN WARNINGS ARE ISSUED
OR WEATHER CONDITIONS DETERIORATE RAPIDLY. THE SEVERE POTENTIAL WILL
NOT LAST LONG AT ANY ONE LOCATION SINCE STORMS WILL BE RACING EWD.

AFTER THE COLD FRONT MOVES THROUGH WED MORNING...MODELS SHOW
LOW-LEVEL CLOUDS HANGING IN DURING THE MORNING BEFORE CLEARING
STARTS TO RETURN BY AFTERNOON AS SURFACE HIGH PRESSURE BUILDS IN.
IN OTHER WORDS...IT WILL BE A MUCH CALMER DAY AFTER A POTENTIALLY
BUSY AND STORMY NIGHT.

.LONG TERM (WEDNESDAY NIGHT - TUESDAY)...

DIDN/T SPEND AS MUCH TIME ON THE LONG TERM TODAY DUE TO SIGNIFICANT
CONCERNS IN THE SHORT TERM...BUT WAS ABLE TO GIVE IT A QUICK LOOK.

WEDNESDAY NIGHT INTO THURSDAY STILL LOOK PRIMARILY DRY. CAN/T
COMPLETELY RULE OUT A STRAY POP-UP THUNDERSTORM THURSDAY AFTERNOON
IN THE SOUTH SO WILL HOLD ON TO TINY POPS THEN.

THUNDERSTORM COVERAGE STILL EXPECTED TO INCREASE THURSDAY NIGHT AS
LOW PRESSURE MOVES ALONG THE KANSAS/OKLAHOMA BORDER AND A WARM FRONT
SHARPENS FROM THE LOW TO THE CENTRAL APPALACHIANS. THUNDERSTORMS
WILL CONTINUE THROUGH FRIDAY IN A MOIST UNSTABLE ATMOSPHERE WITH
THE WARM FRONT NEARBY. WE MAY GET A BRIEF BREAK FRIDAY EVENING AS
THE WARM FRONT LIFTS TO THE NORTH. THUNDERSTORMS WILL THEN RETURN
LATE FRIDAY NIGHT INTO SATURDAY MORNING AS LOW PRESSURE MOVES BY TO
OUR NORTHWEST AND SWINGS A COLD FRONT INTO THE REGION. MODELS
CONTINUE TO GROW MORE SHEEPISH ABOUT THE CHANCES OF SEVERE WEATHER
WITH THIS SYSTEM.  A COUPLE OF DAYS AGO SEVERE WEATHER LOOKED LIKE A
GOOD BET...BUT NOW THERE IS MORE UNCERTAINTY.

THE FUTURE OF THIS SYSTEM IS IN QUESTION AS WELL. THE GFS STILL
WANTS TO STALL IT OUT ROUGHLY ALONG THE OHIO RIVER KEEPING US WET.
THE ECMWF STILL WANTS TO LIFT IT BACK NORTH OUT OF THE REGION
KEEPING US DRY. THE GFS SOLUTION DOES HAVE SOME WEAK SUPPORT FROM
THE GEM ENSEMBLE MEAN AND GFS ENSEMBLE MEAN. THE ECMWF HAS TRENDED
JUST A BIT CLOSER TO THE GFS AND WE ARE CURRENTLY IN A WET PATTERN.
THUS...WILL HOLD ON TO THE SMALL POPS WE ALREADY HAD GOING THROUGH
SUNDAY NIGHT.

MONDAY-MONDAY NIGHT STAND A DECENT CHANCE AT BEING RELATIVELY
DRY...THEN A COLD FRONTAL PASSAGE IS ON TAP FOR TUESDAY.

&&

.AVIATION (00Z TAF ISSUANCE)...

A SQUALL LINE OF STRONG TO SEVERE TSTMS EXPECTED TO MOVE THRU ALL
TAF SITES LATE THIS EVENING/EARLY WED MORNING...RESULTING IN ABOUT A
2-HR WINDOW OF LIFR TO IFR VSBY AND MVFR CIGS AS WELL AS WIND GUSTS
0F 40-50KTS. CDFNT WILL FOLLOW LINE AND MOVE THRU ALL TAF SITES BY
13Z.

AFTERWARD...MVFR CIGS AND WEST WINDS WILL PREVAIL WITH CLEARING BY
MIDDAY/EARLY AFTERNOON.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

MESOSCALE......MJ
SHORT TERM.....TWF
LONG TERM......13
AVIATION.......DK/11
Hazardous weather outlook, Apr 19, 5:35 PM EDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
535 PM EDT TUE APR 19 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-200830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
535 PM EDT TUE APR 19 2011 /435 PM CDT TUE APR 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SEVERE WEATHER OUTBREAK EXPECTED LATE THIS EVENING AND OVERNIGHT
OVER SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY.

A COLD FRONT WILL APPROACH THE REGION LATE TONIGHT. THUNDERSTORMS
WILL MOVE INTO THE WESTERN PORTIONS OF THE AREA AROUND 10 PM EDT
TONIGHT. THE STORMS WILL RACE EASTWARD BETWEEN 10 PM AND 4 AM
ACROSS THE FORECAST AREA. THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS OVER 60 MPH...WITH ISOLATED DESTRUCTIVE WINDS OF 70
TO 80 MPH. ISOLATED TORNADOES ARE ALSO EXPECTED...ALONG WITH SOME
HAIL. HEAVY RAINFALL WITH TOTALS OF 1 TO 1.5 INCHES WITH LOCALLY
HIGHER AMOUNTS...IS ALSO LIKELY.

SINCE THESE SEVERE AND POTENTIALLY FLASH FLOOD PRODUCING STORMS ARE
EXPECTED TO AFFECT THE OUTLOOK AREA AT NIGHT...WE HIGHLY ENCOURAGE
YOU TO SET YOUR NOAA WEATHER RADIO TO ALERT MODE SO THAT YOU CAN BE
AWAKENED IN THE EVENT THAT A WARNING IS ISSUED WHILE YOU ARE ASLEEP.
MANY SEVERE WEATHER AS WELL AS FLASH FLOOD FATALITIES OCCUR LATE AT
NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW LINGERING THUNDERSTORMS WILL BE POSSIBLE IN THE BLUEGRASS
AND LAKE CUMBERLAND REGIONS EARLY WEDNESDAY MORNING BUT WILL MOVE
QUICKLY OFF TO THE EAST.

SCATTERED STORMS WILL RETURN TO THE AREA THURSDAY NIGHT AND
FRIDAY AHEAD OF THE NEXT SYSTEM...WHICH MAY BRING A ROUND OF
STRONG STORMS MAINLY FROM FRIDAY NIGHT INTO SATURDAY. THIS SYSTEM
HAS LOST SOME OF ITS POTENCY IN RECENT FORECASTS...STAY TUNED TO
SEE HOW THIS NEXT SYSTEM SHAPES UP.

SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THE
REST OF THE WEEKEND AND INTO EARLY NEXT WEEK.

HEAVY RAINS FROM THE STORMS ARE EXPECTED TO CAUSE RISING WATER
LEVELS ON AREA RIVERS...INCLUDING THE OHIO...AND MAY RESULT IN
FLASH FLOODS AND AREAL FLOODING AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR TONIGHT AND MAY BE NEEDED LATE
IN THE WEEK THROUGH THE WEEKEND.

KIRKPATRICK

In the hours before

Local storm report, Apr 20, 12:29 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1229 AM EDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     TSTM WND GST     AUSTIN                  38.74N  85.81W
04/20/2011  M62 MPH          SCOTT              IN   TRAINED SPOTTER

&&

EVENT NUMBER LMK1100428

SZAPPANOS
Local storm report, Apr 20, 12:30 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 AM EDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     JASPER                  38.39N  86.94W
04/19/2011  M67 MPH          DUBOIS             IN   MESONET

            MEASURED AT JASPER MIDDLE SCHOOL

1134 PM     TSTM WND DMG     JASPER                  38.39N  86.94W
04/19/2011                   DUBOIS             IN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN ACROSS THE CITY.

1135 PM     TSTM WND DMG     JASPER                  38.39N  86.94W
04/19/2011                   DUBOIS             IN   LAW ENFORCEMENT

            OVERTURNED MOBILE HOMES REPORTED IN THE CITY OF JASPER.

1138 PM     TSTM WND GST     TASWELL                 38.33N  86.57W
04/19/2011  M65 MPH          CRAWFORD           IN   TRAINED SPOTTER

1143 PM     TSTM WND DMG     3 NW TELL CITY          37.98N  86.80W
04/19/2011                   PERRY              IN   LAW ENFORCEMENT

            TREES REPORTED DOWN.

1149 PM     TSTM WND DMG     TELL CITY               37.95N  86.76W
04/19/2011                   PERRY              IN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ACROSS THE CITY.

1150 PM     TSTM WND GST     PAOLI                   38.56N  86.47W
04/19/2011  M60 MPH          ORANGE             IN   TRAINED SPOTTER

1150 PM     TSTM WND GST     ORLEANS                 38.66N  86.45W
04/19/2011  M63 MPH          ORANGE             IN   TRAINED SPOTTER

1151 PM     TSTM WND GST     ENGLISH                 38.33N  86.46W
04/19/2011  M65 MPH          CRAWFORD           IN   TRAINED SPOTTER

1158 PM     TSTM WND GST     LEAVENWORTH             38.20N  86.35W
04/19/2011  E65 MPH          CRAWFORD           IN   TRAINED SPOTTER

1202 AM     TSTM WND GST     ROME                    37.93N  86.53W
04/20/2011  M63 MPH          PERRY              IN   TRAINED SPOTTER

1203 AM     TSTM WND GST     LEWISPORT               37.93N  86.90W
04/20/2011  M66 MPH          HANCOCK            KY   MESONET

1203 AM     TSTM WND DMG     VALEENE                 38.43N  86.40W
04/20/2011                   ORANGE             IN   TRAINED SPOTTER

            TREES DOWN

1207 AM     TSTM WND DMG     HARDINSBURG             37.78N  86.45W
04/20/2011                   BRECKINRIDGE       KY   LAW ENFORCEMENT

            TREES DOWN WEST OF THE CITY

1209 AM     TSTM WND DMG     CORYDON                 38.21N  86.13W
04/20/2011                   HARRISON           IN   TRAINED SPOTTER

            TREES DOWN

1210 AM     TSTM WND DMG     LEAVENWORTH             38.20N  86.35W
04/20/2011                   CRAWFORD           IN   TRAINED SPOTTER

            TREES AND POWER LINES DOWN

1212 AM     TSTM WND GST     HARDINSBURG             37.78N  86.45W
04/20/2011  M60 MPH          BRECKINRIDGE       KY   TRAINED SPOTTER

            TREES AND POWER LINES DOWN

1214 AM     TSTM WND GST     DEANEFIELD              37.67N  86.82W
04/20/2011  M59 MPH          OHIO               KY   TRAINED SPOTTER

1214 AM     TSTM WND DMG     CORYDON                 38.21N  86.13W
04/20/2011                   HARRISON           IN   TRAINED SPOTTER

            TREES AND POWER LINES DOWN

1215 AM     TSTM WND DMG     NEW PEKIN               38.50N  86.02W
04/20/2011                   WASHINGTON         IN   TRAINED SPOTTER

            TREES DOWN

1217 AM     TSTM WND DMG     HARDINSBURG             37.78N  86.45W
04/20/2011                   BRECKINRIDGE       KY   TRAINED SPOTTER

            TREES DOWN ACROSS HIGHWAY 333

1217 AM     TSTM WND DMG     BRANDENBURG             38.00N  86.18W
04/20/2011                   MEADE              KY   TRAINED SPOTTER

            TREES REPORTED DOWN

1220 AM     TSTM WND DMG     GALENA                  38.35N  85.94W
04/20/2011                   FLOYD              IN   TRAINED SPOTTER

            TREES DOWN

1221 AM     TSTM WND DMG     OLATON                  37.53N  86.70W
04/20/2011                   OHIO               KY   TRAINED SPOTTER

            TREES AND POWER LINES DOWN

1224 AM     TSTM WND DMG     BEAVER DAM              37.41N  86.88W
04/20/2011                   OHIO               KY   TRAINED SPOTTER

            TREES AND POWER LINES DOWN

1225 AM     TSTM WND DMG     NEW ALBANY              38.30N  85.83W
04/20/2011                   FLOYD              IN   TRAINED SPOTTER

            POWER TRANSFORMERS BLOWING WEST OF THE CITY

1226 AM     TSTM WND GST     EDWARDSVILLE            38.28N  85.90W
04/20/2011  M65 MPH          FLOYD              IN   TRAINED SPOTTER

1227 AM     TSTM WND DMG     NEW ALBANY              38.30N  85.83W
04/20/2011                   FLOYD              IN   TRAINED SPOTTER

            POWER TRANSFORMERS REPORTED BLOWING.

1229 AM     TSTM WND GST     AUSTIN                  38.74N  85.81W
04/20/2011  M62 MPH          SCOTT              IN   TRAINED SPOTTER

&&

EVENT NUMBER LMK1100400 LMK1100401 LMK1100402 LMK1100403 LMK1100404
LMK1100407 LMK1100405 LMK1100408 LMK1100406 LMK1100409 LMK1100410
LMK1100411 LMK1100415 LMK1100412 LMK1100413 LMK1100414 LMK1100416
LMK1100417 LMK1100418 LMK1100419 LMK1100420 LMK1100421 LMK1100422
LMK1100423 LMK1100424 LMK1100425 LMK1100426 LMK1100427 LMK1100428

SZAPPANOS
Local storm report, Apr 20, 12:37 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1237 AM EDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     TSTM WND DMG     6 SE LOUISVILLE         38.16N  85.66W
04/20/2011                   JEFFERSON          KY   NWS EMPLOYEE

            POWER LINE FLASHES REPORTED

&&

EVENT NUMBER LMK1100429

SZAPPANOS
Local storm report, Apr 20, 12:38 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1238 AM EDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     TSTM WND DMG     6 W BRANDENBURG         38.00N  86.29W
04/20/2011                   MEADE              KY   LAW ENFORCEMENT

            HOMES DAMAGES

&&

EVENT NUMBER LMK1100430

SZAPPANOS
Local storm report, Apr 20, 12:39 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1239 AM EDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     TSTM WND GST     BROOKS                  38.07N  85.72W
04/20/2011  M60 MPH          BULLITT            KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK1100431

SZAPPANOS
Local storm report, Apr 20, 12:40 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1240 AM EDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     TSTM WND DMG     ST. MATTHEWS            38.25N  85.64W
04/20/2011                   JEFFERSON          KY   TRAINED SPOTTER

            POWER LINE FLASHES REPORTED

&&

EVENT NUMBER LMK1100432

SZAPPANOS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 00:00Z

4.7 hours before the tornado, 150 km from the path. April 20, 2011.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1686 joules per kilogram, CIN -39, lifted condensation level 1003 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-04-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 387 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1686 J/kg
Mixed-layer CIN
-39 J/kg
Surface CAPE
1143 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
4.3
Supercell composite
18.7
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 12:00Z

7.3 hours after it, 150 km from the path. April 20, 2011.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 14 joules per kilogram, CIN -160, lifted condensation level 668 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-04-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 499 square meters per square second, 0 to 6 km bulk shear 47 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-160 J/kg
Surface CAPE
21 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
46 kt
0-1 km storm-relative helicity
499 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Cincinnati / N Kentucky Intl (CVG), 63 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Louisville radar (KLVX), 106 km away, was scanning. The volume nearest the touchdown began at 04:41 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2011 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of April 19, 2011

69 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 194:00 PM CDTEF1Pike, MO4.1150
April 194:36 PM CDTEF0Pike, MO0.450
April 195:58 PM CDTEF0Pushmataha, OK0.150
April 195:58 PM CDTEF3Macoupin, IL4.32002
April 196:07 PM CDTEF1Pushmataha, OK3.5100
April 196:08 PM CDTEF2Montgomery, IL3.2150
April 196:15 PM CDTEF2Montgomery, IL3.5200
April 196:17 PM CDTEF1Christian, IL2.0100$90,000
April 196:30 PM CDTEF0Christian, IL3.5100$95,000
April 196:32 PM CDTEF1Christian, IL0.9100$60,000
April 196:45 PM CDTEF0LeFlore, OK0.175
April 196:48 PM CDTEF0LeFlore, OK3.0125
April 197:43 PM CDTEF1Wayne, MO5.2500$25,000
April 197:55 PM CDTEF0Bollinger, MO0.5100$15,000
April 197:59 PM CDTEF1Edgar, IL1.1100$140,000
April 198:02 PM CDTEF0Vermilion, IL2.725$225,000
April 199:10 PM EDTEF1Vermillion, IN31.1100$85,000
April 198:11 PM CDTEF1Vermilion, IL2.6100$360,000
April 198:35 PM CDTEF0Jackson, IL3.9100$70,000
April 198:40 PM CDTEF1Franklin, IL0.350$80,000
April 199:40 PM EDTEF1Tippecanoe, IN0.7100$80,000
April 198:49 PM CDTEF1Franklin, IL0.150$10,000
April 199:50 PM EDTEF0Tippecanoe, IN2.650$15,000
April 199:55 PM EDTEF1Boone, IN0.650$10,000
April 199:02 PM CDTEF1Marion, IL0.475
April 199:03 PM CDTEF1Jefferson, IL4.3100$70,000
April 199:06 PM CDTEF1Jefferson, IL1.4100$90,000
April 199:19 PM CDTEF1Hamilton, IL3.4150$150,000
April 199:27 PM CDTEF0Cape Girardeau, MO0.140$20,000
April 199:28 PM CDTEF2White, IL1.8125$2.0 million
April 199:30 PM CDTEF1White, IL1.4100$300,000
April 199:30 PM CDTEF2Wayne, IL10.61502$400,000
April 1910:41 PM EDTEF1Grant, IN2.5150$100,000
April 199:48 PM CDTEF2Wabash, IL11.3250$2.5 million
April 1910:48 PM EDTEF1Grant, IN2.950
April 199:53 PM CDTEF1Wabash, IL2.8125$50,000
April 1910:54 PM EDTEF1Knox, IN10.975$206,000
April 199:57 PM CDTEF1Gibson, IN4.4100$130,000
April 1911:16 PM EDTEF1Jay, IN6.950
April 1911:19 PM EDTEF0Van Wert, OH0.550
April 1911:22 PM EDTEF0Dubois, IN0.3200
April 1911:22 PM EDTEF1Dubois, IN3.1200
April 1911:25 PM EDTEF0Dubois, IN1.9200
April 1911:26 PM EDTEF1Dubois, IN0.4100
April 1911:26 PM EDTEF2Dubois, IN3.3300
April 1911:39 PM EDTEF2Mercer, OH3.730$340,000
April 1911:39 PM EDTEF2Orange, IN1.0200
April 1911:40 PM EDTEF1Orange, IN1.5125
April 1911:40 PM EDTEF1Van Wert, OH4.0100
April 1911:40 PM EDTEF1Orange, IN0.775
April 1911:44 PM EDTEF0Auglaize, OH3.867$55,000
April 1911:47 PM EDTEF0Orange, IN0.5100
April 1910:54 PM CDTEF0Breckinridge, KY11.5150
April 1911:58 PM EDTEF1Allen, OH0.7100
April 1911:59 PM EDTEF1Washington, IN1.5200
April 1912:00 AM EDTEF0Washington, IN1.275
April 1912:07 AM EDTEF0Washington, IN0.750
April 1912:09 AM EDTEF0Harrison, IN0.350
April 1912:14 AM EDTEF0Washington, IN13.1200
April 1912:19 AM EDTEF0Scott, IN11.8100

All 70 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.